High incidence of Thalidomide-Associated Deep Vein Thrombosis (DVT) and Pulmonary Emboli (PE) when Chemotherapy is also administered
Reviewer: William Levin, MD
The Abramson Cancer Center of the University of Pennsylvania
Ultima Vez Modificado: 13 de diciembre del 2001
Presenter: Alan Liehten
Presenter's Affiliation: University of Chicago
Type of Session: Scientific
BackgroundThalidomide is a sedative/anti-emetic that was given to women from 1956-1962.
Some 12,000 birth defects have been attributed to the use of this drug.
Today thalidomide is used in the treatment of multiple myeloma and leprosy.
Recently, concern has been increasing regarding the incidence of thromboenbolic events in these patients.
The purpose of the current study was to describe the clinical characteristics that predispose this population to PE or DVT.
Materials and MethodsInformation on thalidomide-associated thromboembolic events was obtained from MedWatch, the FDA's adverse events reporting system (67 pts), and physicians (29 pts).
Incidence reports were obtained from 12 phase II trials and one phase III trial.
An adverse event was defined as a clinically or radiographically confirmed DVT or PE in a pt using thalidomide.
Results48 cases of DVT, 25 cases of PE, and 23 cases of DVT with PE were reported.
The mean time of thrombotic event after thalidomide use was 60 days.
Concomitant use of medications, including chemotherapy (34 cases), and corticosteroids (44 cases).
In one phase III clinical trial, 100 multiple myeloma patients receiving chemotherapy either with or without thalidomide. 28% of the thalidomide group and 6% of the non-thalidomide group developed thrombotic complications (p=0.006).
Cancer pts may be at increased risk for the development of thromboembolic events following initiation of thalidomide, especially when the drug is given concomitantly with chemotherapy.
Clinical/Scientific ImplicationsThis study underscores the importance of reporting adverse events.
Although further testing is needed, it may be reasonable to consider prophylactic anticoagulation in this population of patients.
Oncolink's ASH Coverage made possible by an unrestricted Educational Grant from Amgen.
Drugs to Lower Anemia Risk Linked to Pulmonary Embolism
Jan 25, 2015 - The use of erythropoiesis-stimulating agents to reduce anemia risk has rapidly increased since their approval to nearly half of advanced cancer patients undergoing chemotherapy, but they are associated with a higher risk of deep vein thrombosis and pulmonary embolism while having no effect on the rate of blood transfusion, according to a study published online Nov. 10 in the Journal of the National Cancer Institute.
Frequently Asked Questions
National Cancer Institute
I Wish You Knew
How cancer patients have changed my life
Blogs and Web Chats
OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.
Frente a un nuevo diagnóstico de cáncer o de cambiar el curso de su tratamiento actual? Deje que nuestro personal de enfermería cáncer que ayudan a pasar!